Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 118, NWS Pittsburgh, PA

August 28, 2016Beaver County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 28, 2016, 5:31 PM EDT for Beaver County, Pennsylvania; Columbiana County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2016, 5:31 PM EDT (21:31 UTC)
Expired
Aug 28, 2016, 6:30 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbiana County, OH, Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:15 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 28, 3:15 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
315 PM EDT Sun Aug 28 2016

.SYNOPSIS...
Thunderstorm chances will continue through the evening as a weak
boundary crosses the region. Warm but less humid conditions will
be introduced under building high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Weak boundary will sink across the region through the period. A
few showers have already popped up in northern PA but consensus is
that coverage will increase through the afternoon as we
destabilize. Most, if not all of the model guidance suggests
greatest thunderstorm chances will be north of I-70 supplemented
by the passage of a shortwave and very minimal cooling aloft.
Steep low level lapse rates would suggest some storms may produce
strong wind gusts through the evening, if they can maintain
themselves. In addition, high PWATs and little steering flow may
lead to some localized flooding concerns if storms train over the
same areas. Convection should fade with the loss of heating
tonight but the boundary will become rather diffuse over the
region, so some cloud cover may linger over the southern portion
of the CWA and keep low temperatures on the warmer side of
guidance.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Newest model guidance pushes the aforementioned boundary south of
the region by Monday afternoon as reinforcing shortwaves help
deepen a trough over the Northeast U.S. through midweek. The surface
front may continue to provide focus for diurnally- enhanced
convection over the mountains in WV, but building surface high
under northwest flow should suppress precip by Tuesday. A second
and more notable boundary, as far as temperatures change, will
approach on Wednesday. At this time, it appears that instability
and moisture will be rather meager with this fronts passage so
very low pops were kept, based on a blend of guidance and timing
differences through Wednesday. Temperatures should moderate to
near normal with northwest flow/cool advection by Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Troughing over the eastern CONUS will result in cooler
temperatures the remainder of the week before ridging builds back
in this weekend. Dry conditions are forecast under dry
northwesterly flow and ridging later in the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Warm air aloft has been capping off convective development thus
far, however, weak surface convergence, slightly cooler
temperatures aloft, and the passage of a weak wave in the mid and
upper levels looks more likely than not enough to trigger
convection by late afternoon into early evening. Outflows from
early convection should be deep enough to continue initiate storms
from northwest to southeast heading into early evening but will
diminish as instability lessens. Do to the degree of uncertainty
in timing have opted to utilize mention of VCTS in latest TAFs
but will update as details emerge through the afternoon.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible Monday mainly S of PIT as the front
completes its passage, and again with another crossing front
Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 3:24 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN AUG 28 2016

MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-
509>514-291930-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
291930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN
ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 28, 2:20 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN AUG 28 2016

PAZ016-281845-
JEFFERSON-
220 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...REYNOLDSVILLE...SYKESVILLE...SUMMERVILLE...WORTHVILLE
AND ANITA.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 78
AND 93.

LAT...LON 4095 7915 4106 7922 4113 7921 4128 7891
      4110 7880 4102 7880
TIME...MOT...LOC 1819Z 245DEG 16KT 4106 7912

34
Special weather statement, Aug 28, 2:27 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT SUN AUG 28 2016

PAZ016-281845-
JEFFERSON-
227 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROCKWAY...OR
9 MILES NORTH OF DUBOIS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKWAY.

LAT...LON 4120 7877 4118 7878 4120 7886 4133 7888
      4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1827Z 271DEG 10KT 4125 7881

34
Special weather statement, Aug 28, 4:57 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN AUG 28 2016

OHZ041-PAZ020-282200-
COLUMBIANA-BEAVER-
457 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIANA AND NORTHERN BEAVER
COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
SEBRING...OR 9 MILES SOUTHWEST OF SALEM...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...BEAVER FALLS...COLUMBIANA...MONACA...EAST PALESTINE...ELLWOOD
CITY...NEW BRIGHTON...BEAVER...CALCUTTA...ROCHESTER...OHIOVILLE...
LISBON...LEETONIA...NEW WATERFORD...PATTERSON TOWNSHIP...BIG
BEAVER...FREEDOM...WEST MAYFIELD...KOPPEL AND BRIDGEWATER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 9 AND 23.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 36.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4090 8081 4090 8052 4085 8052 4085 8017
      4069 8016 4072 8092 4073 8092 4073 8106
      4090 8107 4090 8090 4091 8089 4092 8082
TIME...MOT...LOC 2056Z 267DEG 40KT 4081 8099
Special weather statement, Aug 28, 5:04 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SUN AUG 28 2016

PAZ009-015-016-282200-
JEFFERSON-CLARION-FOREST-
504 PM EDT SUN AUG 28 2016

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON...
SOUTHEASTERN FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 504 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 9 MILES
NORTHEAST OF CLARION...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARION...BROOKVILLE...MARIENVILLE...BROCKWAY...FALLS CREEK...
STRATTANVILLE...CORSICA...SIGEL...LEEPER...FISHER...COOK FOREST STATE
PARK...CLEAR CREEK STATE PARK AND CLARINGTON.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 63
AND 96.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4120 7877 4113 7881 4114 7939 4146 7935
      4147 7896 4144 7896 4145 7899 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4135 7902 4138 7897 4136 7896 4126 7874
      4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 2104Z 267DEG 22KT 4133 7930
Special weather statement, Aug 28, 5:17 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT SUN AUG 28 2016

OHZ040-282200-
CARROLL-
517 PM EDT SUN AUG 28 2016

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CARROLL
COUNTY...

AT 516 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
WAYNESBURG... OR 11 MILES SOUTHEAST OF CANTON...MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...MINERVA...AUGUSTA...MALVERN AND MECHANICSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
      4073 8092 4064 8092 4064 8086 4058 8086
      4059 8131 4065 8132
TIME...MOT...LOC 2116Z 276DEG 32KT 4070 8122

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:20 PM EDTSpecial Weather StatementPBZJefferson25 min
Aug 28, 2:27 PM EDTSpecial Weather StatementPBZJefferson18 min
Aug 28, 2:34 PM EDTSevere Thunderstorm WarningPBZJefferson11 min
Aug 28, 5:04 PM EDTSpecial Weather StatementPBZJefferson56 min
Aug 28, 5:37 PM EDTAreal Flood WarningPBZClarion, Forest, Jefferson4 hr
Aug 28, 5:44 PM EDTAreal Flood WarningPBZBeaver, Lawrence3 hr
Aug 28, 5:51 PM EDTSpecial Weather StatementPBZJefferson54 min
Aug 28, 6:16 PM EDTSevere Thunderstorm WarningPBZAllegheny44 min
Aug 28, 6:29 PM EDTAreal Flood WarningPBZAllegheny3 hr
Aug 28, 6:34 PM EDTAreal Flood WarningPBZJefferson116 min
Aug 28, 6:57 PM EDTAreal Flood WarningPBZClarion2 hr
Aug 28, 7:02 PM EDTSevere Thunderstorm WarningPBZAllegheny28 min
Aug 28, 7:04 PM EDTSevere Thunderstorm WarningPBZGreene, Washington26 min
Aug 28, 7:13 PM EDTAreal Flood WarningPBZAllegheny, Westmoreland3 hr
Aug 28, 7:22 PM EDTSpecial Weather StatementPBZWestmoreland53 min
Aug 28, 7:34 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington56 min
Aug 28, 7:35 PM EDTAreal Flood WarningPBZAllegheny, Greene, Washington3 hr
Aug 28, 7:45 PM EDTSpecial Weather StatementPBZWashington60 min
Aug 28, 7:51 PM EDTSpecial Weather StatementPBZJefferson54 min
Aug 28, 7:52 PM EDTAreal Flood WarningPBZFayette, Westmoreland6 hr
Aug 28, 4:57 PM EDTSpecial Weather StatementPBZColumbiana63 min
Aug 28, 5:17 PM EDTSpecial Weather StatementPBZCarroll43 min
Aug 28, 6:36 PM EDTSpecial Weather StatementPBZCarroll54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.